Georgia, 2018

Wildfire in Georgia, January 27, 2018

January 27, 2018 · NWS CHS · 1 event in 1 county or zone

With dry high pressure across southeast Georgia and well below normal rainfall for the month, a small brush fire damaged two homes near Metter.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

With dry high pressure across southeast Georgia and well below normal rainfall for the month, a small brush fire damaged two homes near Metter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 26, 10:48 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jan 26, 10:48 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1048 PM EST Fri Jan 26 2018

.SYNOPSIS...
High pressure will prevail into Saturday, with a frontal system
to impact the area Sunday and Sunday night. Cooler high
pressure will then return for the first part of next week,
before moving into the Atlantic during the middle of the week.
A cold front may affect the area next Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 1040 PM: Observed temperatures ranged from the mid 50s
across SE GA to the mid 40s across SE SC. Temperatures are
forecast to slowly cool through the rest of the night, largely
due to increasing cloud cover.

As of 835 PM: A large batch of closed cell stratocu continues to
move on shore from Florida north to the mouth of the Savannah
River. Meanwhile, cirrus level moisture continues to stream NE
out from the Gulf of Mexico. I will update the forecast to
increase sky cover. Otherwise, the current forecast appears in
good shape.

As of 635 PM: Ridging high pressure should support steady NE
winds through tonight into Saturday morning. Updated forecast
will address timing changes in sky cover and hourly
temperatures.

Previous discussion:
The forecast area will be positioned on the southwest flank of
surface high pressure tonight, with a weak coastal trough
wavering nearby. Despite some enhanced convergence at the coast,
a pronounced dry layer will persist between roughly 850-500 mb,
so this will preclude any rain chances in the forecast. Cloud
cover will continue to increase and thicken through the evening
from both high clouds streaming in from the west and stratocu
moving onshore. Cloudy skies are expected through much of the
overnight period. This will keep temperatures fairly mild by
late January standards. Low temperatures will range from the
low/mid 40s across northern zones to upper 40s/around 50 closer
to the Altamaha.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday: Deep layered ridging across the region early, will
gradually move off the Southeast U.S. coast while a weak surface
coastal trough lingers just off the GA and SC coast. Models indicate
building but rather shallow isentropic ascent over the forecast
area. There will likely be more in the way of stratocumulus below
quite a bit of higher-level layered clouds all day. For the most
part, we think showers will hold off as lift and deeper moisture
will be confined to the west. While isolated light showers/sprinkles
are possible, we maintained silent POPs below 15 percent for much of
the day across most of the area. Temps should warm well into the 60s
away from the beaches, mid 60s north to upper 60s south.

Sunday: Deeper moisture from both the Gulf and Atlantic will
increase over the region during the day with strengthening upper
forcing as difluence builds aloft. The axis of the baroclinic zone
is forecast to extend from north Florida across eastern GA and
the coastal Carolinas by afternoon. Models were still not in great
agreement on timing the developing surface frontal wave Sunday
night, but there was a greater consensus that it will develop
along the GA/FL coast and then move northeast, just off the SC
coast overnight. This will keep instability mainly offshore and
the risk for rumbles of thunder still looks low-end. QPF ran a
tad lower than prior model runs on the 12Z model suite, many
areas still expecting an inch on average, some higher amounts in
bands still likely however. Mild onshore flow should allow for
afternoon temps in the 60s.

Rains will gradually end from southwest to northeast late Sunday
night. Slightly cooler temperatures expected Monday with clearing
skies, though downslope flow will offset cold advection and allow
high temps to climb into the lower 60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Cool, dry weather expected Monday night through Wednesday as
Canadian high pressure builds in. Temperatures will warm by
Thursday as the high moves offshore and southerly flow develops.
A cold front could approach on Friday, bringing the next chance
for rain.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions will prevail at KCHS and KSAV through 0z
Sunday. Ridging high pressure should support steady NE winds
through tonight into Saturday morning. Low pressure organizing
in the Gulf of Mexico will begin to lift north during the
afternoon, resulting in terminal winds to shift from the SE.

Extended Aviation Outlook: Ceiling and/or visibility restrictions
are expected to develop Sunday and Sunday night with rain showers.
Lower cigs may develop as early as late Saturday Night along and to
the west of I-95 in moist/upslope low level flow.

&&

.MARINE...
Tonight: The marine zones will remain on the southwest flank of
surface high pressure. Northeast winds this evening will
gradually veer to the east by late tonight. The pressure gradient
will relax some with speeds a solid 15 kt early decreasing to
10-15 kt. Seas will remain fairly steady, with 3-4 feet in the
nearshore waters and 4-6 ft in the outer waters. A Small Craft
Advisory will be ongoing for the outer GA waters.

Saturday, the surface high will shift farther into the Atlantic and
a weak coastal trough will likely keep the flow directions more east
over chilly shelf waters while southeast winds prevail further
offshore. Speeds should average 15 kt or less while seas remain a
bit elevated 3-4 ft near shore and 4-6 ft offshore where a SCA will
continue in our outer GA waters.

The coastal trough will sharpen on Sunday, prior to a surface
frontal wave developing Sunday Night. Winds should remain onshore
prior to the passage of this low pressure later Sunday Night
averaging 15 knots. Increasing rains Sunday and Sunday Night will
occasionally lower vsbys, especially if stratus develops over the
shelf waters. In additional we will be watching for some patchy sea
fog adjacent to the coast but with the rains developing, our
confidence is quite low at this time.

Winds will become northwest on Monday, seas nearshore will see
some dampening heights with time. A reinforcing blast of cold
air advection Monday night and Tuesday could result in a period
of Small Craft Advisory winds over much of the marine area. Seas
will likely remain elevated over the offshore waters through
Wednesday night.

&&

.EQUIPMENT...
The KCLX radar remains out of service until further notice.
Adjacent radars include: KLTX, KCAE, KJGX, KVAX and KJAX.

The Downtown Charleston observation site (CHLS1/KCXM) is having
occasional data issues so please use the data with caution.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 5 AM EST Wednesday for AMZ374.

&&

NEAR TERM...NED
SHORT TERM...
LONG TERM...JRL
AVIATION...NED
MARINE...ECT
EQUIPMENT...
Hazardous weather outlook, Jan 26, 3:29 AM EST, 21 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
329 AM EST Fri Jan 26 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-270830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
329 AM EST Fri Jan 26 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Candler

When
January 27, 1:00 AM EST to 2:00 AM EST
Where
Candler forecast zone
Reported by
Fire Department/Rescue
Coordinates
32.403, -82.074 (the zone’s center; the record gives no point)

The Metter Fire Department reported that a small brush fire damaged two homes near Lauren Lane.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734125.